Hair loss on bisoprolol and ramipril - British Heart Fou...

British Heart Foundation
14,320 members9,242 posts

Hair loss on bisoprolol and ramipril

JayceeW
JayceeW
24 Replies

Was wondering if anyone else has experienced this?

I am on a very low dose of both, after aortic valve replacement and double bypass, but I’m experiencing considerable hair loss. My comb is full every time I comb my hair. My hair is very fine to start with, so I can’t really afford this to continue.

Has anyone else had this experience? Are there any suggestions? Thanks in advance.

24 Replies
oldestnewest
skid112
skid112Heart Star

Hi there,

it is listed as a possible side effect in bisoprolol.

speak to your GP about an alternative

Mark

Reply
JayceeW
JayceeW
in reply to skid112

Thanks Mark. I intend doing that tomorrow. I was wondering if anyone else had experienced it - if it was just temporary/permanent.

Reply
Zena166

Hi Jaycee. Yes my hair started to thin and fallout. And of all the things I could have cried about it was this! My GP was great. However she felt it was the combination of shock following my heart attack as well as the medication and stress all combined. I chose not to change Bisoprolol as I tolerate it quite well and as I have thrown up allergies to 4 other drugs I couldn’t face it. However I searched for a hairdresser that deals with hair loss. Trevor Sorbie runs a charity and trains hairdressers in dealing with people with alopecia and in wigs which I thought I would need. There is a list of hairdressers who have been through his training at this site.

mynewhair.org/about-us/

Originally I spoke with my new hairdresser about getting a wig as I couldn’t see how else to deal with it. She suggested that I have a precision cut short and go darker and have flashes of purple in the top. It’s so much better now. I’m more relaxed about it and she suggested a product called nioxin which has helped with the remaining thinning hair.

Not sure if this has helped but I hope you get it sorted. I know how you feel. Happy to talk further if you want to message me. Take care. Zena x

1 like
Reply
JayceeW
JayceeW
in reply to Zena166

Many thanks, Zena.

I have been wondering what to do, whether to go for a change of medication or whether to wait and see whether it eases off - before it is too drastic.

I’m 76 very nearly 77, my hair has been silvery white for quite sometime so going dark would be a bit drastic. Although I can see why you would choose to do it.

Where did you get the product that you recommended? I’m willing to try anything that would help.

Although this is the first time I have posted, I have been watching for sometime. You give some very good advice and reassurance to people. Keep it up you are doing a great job.

Keep well!

Reply
Nanny72
Nanny72
in reply to JayceeW

I too had an aortic valve replacement and am on Bisoprolol and ramipril. My hair has stayed the same. At 72 I have just decided to let the grey grow through and have a shorter cut. If it starts to thin it is back to the bleach bottle

Reply
JayceeW
JayceeW
in reply to Nanny72

So glad they haven’t given you a problem. We have a family history of early grey/white hair. I decided to grow old gracefully many moons ago and have in the past received many compliments on my hair. So really don’t want to loose it!........

Reply
Zena166

Thank you Jaycee for your kind words. I got the Nioxin shampoo from the hairdresser but there are others. My GP prescribed me a shampoo as well which also helped I think it was ketoconazole. A link is here to some

Suggestions

elle.com/beauty/hair/g14432...

If going dark isn’t an option then maybe an ash blonde or silver as I think the colour helps swell the hair shaft. I hope it gets sorted for you. As I said for me it caused more distress than I thought it would. But I’ve decided that if I have to get a wig I shall get lots of different colours and embrace it!

Take care. Zena x

1 like
Reply
Shar28

Hi, my husband is on a diuretic called Spironolactone as he has Dilated Cardilyopathy and had an AVR last year. One of it’s side effects is hair growth and it’s used for people with hair loss too. Depending on your individual situation perhaps it would be suitable for you too? Your GP should be able to advise. Good luck in finding something that works for you soon.

Reply
JayceeW

Many thanks Shar, that could be a possibility.

Reply
Periguin

Ensure daily vitamin C and gently moving scalp backwards and forwards with both palms. Stopped me finding hair at the bottom of the bath each day.

Reply
dunestar
dunestar
in reply to Periguin

Just started taking bisoprolol and ramipril and no hair loss I've noticed so far. But keen to avoid! How often do you do the scalp massage and for how long?

Reply
JayceeW

Many thanks Periguin. I could intake more vitamin C and try that.

Reply
mandm65

I attributed my hair loss to ageing, damn i should have read the leaflet carefully :-)

Reply
JayceeW

Yes there is that possibility, but it was not a problem before the medication. Hope yours doesn’t get too bad.

Thanks for the reply.

Reply
Goldenkindness

Hi JayceeW I experienced the same thing with the same tablets. Although I have been told by the pharmicist that this is unlikely. It only lasted a few months to be fair but was very worrying. I am still taking both sets of tablets and also recently started taking Biotin, which I got from the health shop. It contains kerotin which is used to help hair and nail growth. I was told I need to take it for about 3 months before I could see the difference.

I also wondered if it might have been the shock from the diagnosis of heart failure as mentioned by Zena166.

Hope you have been sorted by your GP. x

Reply
JayceeW

I’m glad I am not the only one! Thanks for the tip. It’s really appreciated.

Reply
bhfels

I had the same thing and got a bald patch but it grew back. Took about 3 years to sort out. The hairdresser said it was a combination of the drugs and stress. I work less now as part of my heart health regime and make sure I get a balanced diet with a vitamin and mineral supplement

1 like
Reply
JayceeW

Oh! You poor thing. I’m glad you got it sorted out. I do try to eat a balanced diet, but perhaps I am light on fruit at times. I do take Selenium ACE + D - advised by my consultant over ten years ago after breast cancer. It has been wonderful boosting my immunity. I also have a B12 injection every three months, which I am sure has helped me keep clear of the brain fog that many people mention and I have just started taking my Q10 again. The last couple of days the hair loss has seemed a bit less but I don’t want to speak too soon!

Reply
Calliope153

I have same tablets and hair loss. The Bisoporol seems to be the culprit. As the dosage has been lowered (now on 2.5 mg starting today) over the last eight months the hair loss has become much less. As someone else said hair loss is listed in the side effects leaflet in the box. I have lost a considerable amount and now have thin hair. But glad to be alive so thinking may invest in brightly coloured scarves if it continues!!! Best wishes

Reply
JayceeW

Like the cheerfulness of your response!

I’m on a very low dose, 1.25, but I think taking it with the ramipril again 1.25 has caused the problem. I visited the doctor yesterday. She would like me to continue for a bit longer - because of the protective properties - but she does listen and is quite prepared to stop one or other if it continues.

Reply
Calliope153
Calliope153
in reply to JayceeW

Just to be clear I take Ramipril 1.25 every day as well as the Bisoporol 2.5. Think it really is the combination of the 2 drugs. I also have aspirin, Clopidigrel (otherwise referred to as Cloppy dog - sounds like bad poetry - rhyming doggerel) and statin daily. Feel like a Smartie tube most of the time. My heart attack (never refer to it as "heart event" as that sounds like a party and it certainly wasn;t) was late December and my misplaced sense of humour has frequently got me into deep doody with the medical profession over the last months. I am trying hard to get it under control as every medic says that I seem so cheerful and look so well I can;t be feeling that horrible. Recommend reading "A Woman's Guide to Living with Heart Disease" by Carloyn Thomas and her blog "Heart Sisters". Canadian author but very relevant observations and chatty approach to the problems we all encounter.

And, by the way, I have nothing but praise for the outstanding Bristol Heart Institute and the teams there. It was like watching a well choreographed ballet in the cath lab as they worked on putting a stent in the 100% blockage. (Was so tempted to break into song as I lay there - thought about an Elton John number "Don;t go breaking my heart..." but thought psychiatrist would be ordered if I did). Take care.

Reply
JayceeW

I’m enjoying your sense of humour!

These NHS professionals are truly marvellous. I had my aortic valve replaced and double bypass at Manchester Royal and have nothing but praise for the outstanding degree of care I received in every respect.

Keep smiling.

Reply
gal4God

I’ve had it wiv different heart meds and finding it hard. Using a light conditioner wen I brush my hair.

Reply
JayceeW

I wonder why these medicines say it is rarely experienced. By the number of responses here it would seem to be more than ‘rare’!

Reply

You may also like...